Virginia, 2013

Hail and Damaging Winds in Virginia, April 19, 2013

April 19, 2013 · NWS AKQ · 40 events in 18 counties and zones

A strong cold front crossed the region during the afternoon and evening hours. Scattered severe thunderstorms in advance of the front produced damaging winds and large hail across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A strong cold front crossed the region during the afternoon and evening hours. Scattered severe thunderstorms in advance of the front produced damaging winds and large hail across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 19, 2:46 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 19, 2:46 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT FRI APR 19 2013

.SYNOPSIS...
A STRONG COLD WILL MOVE ACROSS THE MID ATLANTIC REGION OVERNIGHT.
CANADIAN HIGH PRESSURE BUILDS ACROSS THE NORTHEAST OVER THE
WEEKEND AS A FRONTAL BOUNDARY REMAINS STALLED OFF THE SOUTHEAST
COAST. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP ALONG THE
FRONT AND MAY AFFECT PORTIONS OF THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A DEEP UPPER LEVEL TROUGH WAS OVER THE MISSISSIPPI VALLEY...
ASSOCIATED WITH AN ANOMALOUS DEEP UPPER LOW OVER LAKE SUPERIOR.
UPPER LEVEL RIDGING IN THE WESTERN ATLANTIC WAS MOVING OFF TO THE
EAST. AS OF 18Z (2 PM EDT)...A WELL DEFINED COLD FRONT EXTENDED FROM
THE NORTHERN GREAT LAKES THROUGH WESTERN PA AND CENTRAL WV AND SOUTH
INTO CENTRAL GEORGIA. QUICK TEMPERATURES DROPS OF OVER 20 DEGREES
WERE COMMON WITH FRONTAL PASSAGE.

A BAND OF SHOWERS AND THUNDERSTORMS WAS OVER THE APPALACHIANS AND
WAS ENCOUNTERING AN INCREASINGLY UNSTABLE AIR MASS. TORNADO WATCH
#131 IS IN EFFECT FOR WRN AND NRN PORTIONS OF THE CWA THROUGH 10 PM
EDT. THE MAIN THREAT WILL BE DAMAGING WINDS BUT A COUPLE OF ISOLATED
TORNADOES ARE POSSIBLE. SURFACE WINDS JUST AHEAD OF THE DEVELOPING
THUNDERSTORMS ARE SHOWING SIGNIFICANT BACKING WHICH INCREASES THE
AVAILABLE SHEAR AND HELICITY. WINDS WILL GUST TO OVER 30 MPH IN THE
WARM SECTOR THROUGH EARLY THIS EVENING.

THE FRONT IS EXPECTED TO REACH OUR PIEDMONT BY OR SHORTLY AFTER 8 PM
...THE METRO RICHMOND AREA AROUND 10-11 PM...AND THE HAMPTON ROADS
AREA SHORTLY AROUND 2 AM.

THE MAIN TSTM ACTIVITY WILL OCCUR WITHIN A COUPLE OF HOURS AHEAD OF THE
COLD FRONT. PCPN WILL CONTINUE FOR A SEVERAL HOURS BEHIND THE FRONT.
THREE QUARTERS TO ONE INCH RAINFALL CAN BE EXPECTED AT MOST
LOCATIONS. DO NOT SEE THIS EVENT LEADING TO ANYTHING MORE THAN
MINOR/NUISANCE FLOODING IN POOR DRAINAGE AREAS. TEMPERATURES WILL
FALL RATHER SLOWLY THIS EVENING AHEAD OF THE FRONT...THEN FALL
FAIRLY QUICKLY BEHIND THE FRONT. LOW TEMPERATURES SHOULD RANGE
FROM THE UPPER 40S NW...TO THE MID 50S SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
A STRONG AREA OF HIGH PRESSURE BUILDS ACROSS NEW ENGLAND THROUGH THE
WEEKEND...POTENTIALLY 1040+ MB OVER NEW ENGLAND BY SUNDAY.
MEANWHILE...A PORTION OF THE FRONTAL BOUNDARY STALLS OFF THE
SOUTHEAST COAST. THIS WILL LEAD TO PERSISTENT ONSHORE FLOW THROUGH
THE WEEKEND.

A CHC FOR SHOWERS WILL CONTINUE INTO SATURDAY MORNING OVER FAR
SOUTHEASTERN AREAS. ANY PCPN WILL BE LIGHT AND SHOULD END BEFORE
NOON. SKIES WILL SLOWLY CLEAR FROM WEST TO EAST.

HIGHS SATURDAY SHOULD RANGE FROM THE LOW 60S E...TO MID 60S W (BUT
WITH AFTN TEMPS ALONG THE IMMEDIATE COAST LIKELY TO ONLY BE IN THE
UPPER 50S). AS THE HIGH BUILDS SOUTH FROM THE GREAT LAKES SAT NIGHT
AND WINDS DE-COUPLE...TEMPERATURES WILL PLUMMET UNDER MAINLY CLEAR
SKIES. LOWS SUNDAY MORNING SHOULD BE IN THE MID 30S OVER THE
PIEDMONT TO THE LOW/MID 40S OVER SE PORTIONS (WHERE WINDS DO NOT
DE-COUPLE AS WELL AND SOME CLOUDS MAY LINGER).

ON SUNDAY IT WILL BE QUITE CHILLY AS MODELS PROG 850 MB TEMPS DOWN
TO 0 C TO -2 C. THIS WILL LEAD TO HIGHS AROUND 60 AT MOST LOCATIONS.
DUE TO AN ONSHORE NE FLOW...HIGHS WILL BE IN THE WITH MID TO UPR 50S
ON THE LOWER EASTERN SHORE AND EASTERN PORTIONS OF HAMPTON ROADS.
THIS WILL BE 10-15 F BELOW AVG FOR LATE APRIL. THE SKY SHOULD BE
MOSTLY SUNNY FOR MUCH OF THE AREA WITH CLOUD COVER INCREASING FROM
THE S LATE IN THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
VERY STRONG (1040+ MB)HIGH PRESSURE OVER ATLANTIC CANADA WILL
CONTINUE TO SLIDE EAST THROUGH MONDAY. A SOUTHERN STREAM SHORT WAVE
WILL INITIATE AN INVERTED SURFACE TROUGH OFF THE CAROLINA COAST
BY EARLY MONDAY. THIS FEATURE DEVELOPS INTO A SFC LOW PRESSURE
SYSTEM BY LATE MONDAY...THEN MOVES NORTHEAST OFFSHORE OF THE MID-
ATLANTIC STATES TUESDAY...AS SFC HIGH PRESSURE WEDGES ITSELF
SOUTHWARD ALONG THE LEE OF THE MOUNTAINS. RAIN CHANCES INCREASE
FROM SE TO NW LATE SUNDAY NIGHT INTO MONDAY. HOWEVER...THE MODELS
CONTINUE TO INDICATE THAT THE LOW TRACKS TOO FAR EAST OF THE LOCAL
AREA (DUE TO THE WEDGE SETUP OVER CENTRAL VA) TO BRING WIDESPREAD
STEADY RAIN. THEREFORE...HAVE CAPPED POPS FOR MOST AREAS BETWEEN
30-50% THROUGH TUESDAY (HIGHEST NEAR THE COAST). LOW-LEVEL FLOW
TURNS OUT OF THE S-SW BY TUESDAY NIGHT AS THE SFC HIGH MOVES
OFFSHORE AND FINALLY DRYS THINGS OUT. HIGHS MONDAY WILL ONLY BE IN
THE 50S TO AROUND 60 DEGREES WITH THE COOL WEDGE IN PLACE. MILDER
TUESDAY WITH HIGHS IN THE 60S. LOWS MAINLY IN THE 40S TO LOW 50S
SUNDAY NIGHT AND MONDAY NIGHT.

MODELS ARE IN GOOD AGREEMENT WITH A COLD FRONT CROSSING THE MID
ATLANTIC STATES LATE WEDNESDAY/WEDNESDAY NIGHT WITH A CHANCE OF
SHOWERS AND POSSIBLY A THUNDERSTORM. DRY WX RETURNS THURSDAY INTO
THE START OF NEXT WEEKEND. MILD WEDNESDAY AHEAD OF THE FRONT WITH
HIGHS IN THE 70S (EXCEPT 60S AT THE COAST). COOLER AGAIN NEXT
THURSDAY/FRIDAY WITH HIGHS IN THE 60S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MOIST SOUTHERLY FLOW WILL CONTINUE THIS AFTERNOON AND EVENING AHEAD
OF AN APPROACHING COLD FRONT. A SSW WIND AROUND 20KT WITH GUSTS
AROUND 30KT SHOULD PREVAIL THROUGH THE EVENING...BEFORE SHIFTING TO
THE NW OVERNIGHT AND DIMINISHING TO 10-15KT. SCT CONVECTION IS
EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO EARLY EVENING ACROSS
S-CENTRAL/SE VA AND NE NC...BEFORE THE MAIN LINE OF TSRAS APPROACHES
RIC AROUND 00Z AND MOVES OFF THE COAST BY 06Z. A PERIOD OF STEADY RA
IS EXPECTED IMMEDIATELY BEHIND THE FRONT WITH RAIN TAPERING OFF FROM
NW-SE FROM AROUND 08-12Z. MVFR CONDITIONS SHOULD PREVAIL DURING
TSRA/RA WITH PERIODIC IFR CONDITIONS IN +TSRA/+RA. CONDITIONS
RAPIDLY IMPROVE SATURDAY MORNING. STRONG HIGH PRESSURE BUILDS ACROSS
NEW ENGLAND THROUGH THE WEEKEND INTO MONDAY. MEANWHILE...A COASTAL
TROUGH DEVELOPS OFF THE CAROLINA COAST SUNDAY NIGHT AND MONDAY. THE
PRESENCE OF A HIGH TO THE N AND A LOW TO THE S WILL RESULT IN
INCREASING ONSHORE FLOW WITH INCREASING CLOUD COVER AND CHANCES OF
-RA ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. ADDITIONALLY A LOCALLY
STRONG NE WIND IS POSSIBLE ALONG THE COAST OF SE VA AND NE NC.

&&

.MARINE...
CONDITIONS WILL REMAIN UNSETTLED FOR THE BAY AND COASTAL WATERS
TONIGHT THROUGH EARLY NEXT WEEK. STRONG SOUTHERLY FLOW AHEAD OF A
COLD FRONT IS RESULTING IN GUSTS OF 20-30 KT THIS AFTERNOON OVER
THE WATERS. AS SURFACE PRESSURES CONTINUE TO FALL RAPIDLY AHEAD OF
THE FRONT WINDS GUSTS WILL LIKELY INCREASE TO 25-35 KT INTO THE
EVENING HOURS. THERE MAY BE A BRIEF PERIOD OF BORDERLINE SOUTHERLY
GALES OVER THE BAY AND COASTAL WATERS DURING THE EVENING AND WILL
KEEP A CLOSE EYE ON THIS. FOR NOW HAVE WINDS FORECAST TO BE JUST
BELOW GALE FORCE THIS EVENING AND EARLY TONIGHT. SEAS AND WAVES
WILL CONTINUE TO RAPIDLY BUILD TO 4 TO 6 FT WITH STRONG SOUTHERLY
WINDS.

THE STRONG FRONT AND ASSOCIATED SHOWERS AND STORMS REACH THE BAY
BETWEEN 9PM AND MIDNIGHT. THE FRONT THEN MOVES INTO THE COASTAL
WATERS FROM MIDNIGHT TO 2AM. EXPECT A SHARP WIND SHIFT FROM SOUTH
TO NORTHWEST...STRONG WINDS...AND HEAVY RAINS ON EITHER SIDE OF
THE FRONT WITH GUSTS TO 40 KT AND EVENT SOME HIGHER GUSTS
POSSIBLE.

BEHIND THE FRONT WINDS REMAIN NW BUT WILL DECREASE THROUGH
SATURDAY MORNING TO 15 KT. NORTHWEST WINDS WILL BECOME NORTH
THROUGH SATURDAY AFTERNOON. THIS WILL ALLOW SEAS AND WAVES TO
DECREASE SOME FOR A BRIEF PERIOD. BY SUNDAY A STRONG 1038 MB HIGH
DROPS SE TO NEW ENGLAND. THIS WILL TIGHTEN THE PRESSURE GRADIENT
RAPIDLY LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING. NE WINDS
WILL INCREASE TO 15 TO 20 KT AND SMALL CRAFT ADVISORIES WILL
LIKELY BE NEEDED FOR SUNDAY. SEAS WILL BUILD TO 4 TO 6 FEET SUNDAY
WITH THE NE FLOW.

FOR MONDAY AND TUESDAY CONDITIONS WILL NOT IMPROVE AS THE REGION
REMAINS STUCK BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST AND
A DEEPENING TROUGH OF LOW PRESSURE OFF THE CAROLINAS. THIS
SCENARIO WILL MAINTAIN A STRONG NELY WHICH COULD INCREASE TO GALE
CONDITIONS MONDAY. WINDS AND SEAS DO NOT LOOK TO DECREASE UNTIL
AFTER THE MIDDLE OF NEXT WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ANZ630>638.
     SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ650-652-
     654-656-658.

&&

SYNOPSIS...LKB/LSA
NEAR TERM...LSA
SHORT TERM...LSA
LONG TERM...JDM
AVIATION...AJZ
MARINE...JAO
Hazardous weather outlook, Apr 19, 1:48 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT FRI APR 19 2013

MDZ021-VAZ048-049-060>076-079>083-087-088-201900-
DORCHESTER-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-
248 PM EDT FRI APR 19 2013

...TORNADO WATCH 131 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ANZ650-652-654-656-658-201900-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
248 PM EDT FRI APR 19 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-201900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
248 PM EDT FRI APR 19 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ022>025-NCZ012>017-030>032-102-VAZ077-078-084>086-089>100-201900-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
248 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC REGION LATER TONIGHT.
STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...LASTING INTO THE EARLY MORNING HOURS ALONG THE COAST.
THE PRIMARY SEVERE THREAT WILL BE FROM DAMAGING WIND GUSTS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 19, 3:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT FRI APR 19 2013

VAZ065-192115-
MECKLENBURG-
426 PM EDT FRI APR 19 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS MECKLENBURG
COUNTY...INCLUDING JOHN KERR RESERVOIR THROUGH 515 PM EDT...

AT 424 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF NELSON...OR ABOUT 10 MILES SOUTH OF VIRGILINA...
MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NELSON...BUFFALO
JUNCTION...CLARKSVILLE...RICHARDSON...FINCHLEY...BOYDTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

ADDITIONALLY...DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS
STORM.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

LAT...LON 3655 7874 3686 7836 3684 7833 3668 7815
      3654 7837 3654 7873

ZIMMERMAN

The radar

The Raleigh/Durham radar (KRAX), 103 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 7 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Mecklenburg

When
April 19, 3:50 PM EST
Where
Mecklenburg County, 0.69 mi S of Blanks
Measured
1.5 in hail
Reported by
Public
Coordinates
36.590, -78.530

Ping pong ball size hail was reported.

Hail, Mecklenburg

When
April 19, 3:50 PM EST to 3:51 PM EST
Where
Mecklenburg County, 0.55 mi E of Blanks
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -78.520

Quarter size hail was reported.

Thunderstorm Wind, Mecklenburg

When
April 19, 3:52 PM EST
Where
Mecklenburg County, 3 mi SE of Clarksville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.589, -78.582

Numerous trees were downed, with a few of the trees falling on homes. Trees fell in a general west to east direction indicating the winds were part of the downdraft associated with the parent thunderstorm. The damage occurred in the Merrifield Acres Subdivision.

Hail, Mecklenburg

When
April 19, 3:57 PM EST to 3:58 PM EST
Where
Mecklenburg County, 0.55 mi E of Boydton
Measured
1.25 in hail
Reported by
Public
Coordinates
36.670, -78.390

Half dollar size hail was reported.

Hail, Mecklenburg

When
April 19, 4:17 PM EST to 4:18 PM EST
Where
Mecklenburg County, 1.66 mi W of Opie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.770, -78.210

Quarter size hail was reported at Route 764 and Route 47. Also, tree damage was reported in the same area.

Thunderstorm Wind, Fluvanna

When
April 19, 4:40 PM EST
Where
Fluvanna County, 2.29 mi ENE of Central Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.810, -78.330

Trees were downed along Route 6.

Thunderstorm Wind, Fluvanna

When
April 19, 4:40 PM EST
Where
Fluvanna County, 0.88 mi NE of Cunningham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.880, -78.320

Trees were downed.

Thunderstorm Wind, Prince Edward

When
April 19, 4:50 PM EST
Where
Prince Edward County, 1.49 mi NNE of Worsham
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.250, -78.440

Numerous large trees and power lines were downed in the vicinity of Farmville Road and Route 15.

Thunderstorm Wind, Louisa

When
April 19, 5:00 PM EST
Where
Louisa County, Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.020, -78.000

Trees and large branches were downed.

Thunderstorm Wind, Louisa

When
April 19, 5:05 PM EST
Where
Louisa County, 1.49 mi NNW of Ferncliff
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.950, -78.130

Numerous trees were uprooted along Interstate 64 between mile markers 139 and 143.

Thunderstorm Wind, Dinwiddie

When
April 19, 5:10 PM EST
Where
Dinwiddie County, 2.82 mi SSE of Church Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.140, -77.620

Several trees were downed.

Thunderstorm Wind, Nottoway

When
April 19, 5:10 PM EST
Where
Nottoway County, 1.79 mi ENE of Mutt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.190, -78.150

Tin roof was torn off of Southside Electric Building and thrown into a neighborhood yard. Also, the top was twisted out of a large tree.

Thunderstorm Wind, Nottoway

When
April 19, 5:10 PM EST
Where
Nottoway County, 0.88 mi NW of Crewe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.180, -78.130

Large branches were downed.

Funnel Cloud, Amelia

When
April 19, 5:13 PM EST
Where
Amelia County, 0.69 mi N of Jetersville
Reported by
Trained Spotter
Coordinates
37.290, -78.100

Funnel cloud was reported.

Thunderstorm Wind, Nottoway

When
April 19, 5:15 PM EST
Where
Nottoway County, 0.88 mi NW of Crewe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.180, -78.130

Large trees were downed around Crewe.

Thunderstorm Wind, Powhatan

When
April 19, 5:18 PM EST
Where
Powhatan County, 0.88 mi NE of Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.540, -77.920

Numerous trees were downed on Route 13 and Highway 60.

Thunderstorm Wind, Amelia

When
April 19, 5:21 PM EST
Where
Amelia County, 0.69 mi N of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.340, -77.980

Numerous trees were downed at Amelia Courthouse and along Route 360.

Thunderstorm Wind, Mecklenburg

When
April 19, 5:21 PM EST
Where
Mecklenburg County, 0.89 mi SE of Siddon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.560, -78.670

Large tree was downed.

Thunderstorm Wind, Chesterfield

When
April 19, 5:22 PM EST
Where
Chesterfield County, Matoaca
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.230, -77.480

Several trees were downed in the vicinity of Matoaca and Ettrick.

Thunderstorm Wind, Powhatan

When
April 19, 5:25 PM EST
Where
Powhatan County, 1.49 mi SSE of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.500, -77.820

Trees were downed and snapping power poles.

Thunderstorm Wind, Powhatan

When
April 19, 5:25 PM EST
Where
Powhatan County, 2.07 mi N of Subletts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.610, -77.770

Numerous trees were downed.

Thunderstorm Wind, Mecklenburg

When
April 19, 5:30 PM EST
Where
Mecklenburg County, 1.38 mi N of Clarksville Marks Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.620, -78.570

Tree was downed on a house. Numerous other trees were downed across the area.

Hail, Colonial Heights (C)

When
April 19, 5:32 PM EST
Where
Colonial Heights (C) County, 1.3 mi ENE of Colonial Hgts
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.260, -77.400

Quarter size hail was reported.

Thunderstorm Wind, Mecklenburg

When
April 19, 5:40 PM EST
Where
Mecklenburg County, 0.55 mi E of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.670, -78.390

Several trees were downed around Boydton.

Hail, Hopewell (C)

When
April 19, 5:42 PM EST
Where
Hopewell (C) County, Hopewell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.300, -77.300

Golf ball size hail was reported.

Thunderstorm Wind, Henrico

When
April 19, 5:45 PM EST
Where
Henrico County, 0.69 mi S of Yellow Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.620, -77.470

Large tree was downed across the road in the vicinity of Lincoln and Wilson Streets.

Thunderstorm Wind, Hanover

When
April 19, 5:45 PM EST
Where
Hanover County, 0.69 mi S of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.810, -77.680

Numerous trees were downed.

Thunderstorm Wind, Hanover

When
April 19, 5:45 PM EST
Where
Hanover County, 0.69 mi N of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.940, -77.650

Numerous trees were downed.

Thunderstorm Wind, Caroline

When
April 19, 5:46 PM EST
Where
Caroline County, 0.88 mi SE of Page
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.060, -77.410

Trees were downed across northwest part of the county along Paige Road, Anderson Road and Donn Boulevard.

Thunderstorm Wind, Richmond

When
April 19, 5:52 PM EST
Where
Richmond County, 48.2 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.540, -77.540

Trees were downed at Weyburn Road and Chippenham Parkway.

Thunderstorm Wind, Caroline

When
April 19, 5:54 PM EST
Where
Caroline County, 2.07 mi S of Burruss Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.850, -77.420

Tree was downed on Route 30.

Thunderstorm Wind, Chesterfield

When
April 19, 5:55 PM EST
Where
Chesterfield County, Matoaca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.230, -77.480

Tree was downed on Route 30.

Thunderstorm Wind, Henrico

When
April 19, 5:57 PM EST
Where
Henrico County, 1.76 mi SW of Short Pump
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.630, -77.640

Tree was downed on a road.

Thunderstorm Wind, Brunswick

When
April 19, 6:05 PM EST
Where
Brunswick County, Brodnax
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.700, -78.030

Several trees were downed.

Thunderstorm Wind, Dinwiddie

When
April 19, 6:08 PM EST
Where
Dinwiddie County, 1.3 mi ESE of Church Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
37.170, -77.610

Numerous trees were downed in western part of the county either side of Route 460. A shed was destroyed along Tranquility Lane and a barn roof was blown off.

Thunderstorm Wind, Brunswick

When
April 19, 6:15 PM EST
Where
Brunswick County, Brodnax
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.700, -78.030

Several trees were downed.

Hail, Hopewell (C)

When
April 19, 6:20 PM EST
Where
Hopewell (C) County, Hopewell
Measured
1.5 in hail
Reported by
Public
Coordinates
37.300, -77.300

Ping pong ball size hail was reported.

Thunderstorm Wind, King and Queen

When
April 19, 6:30 PM EST
Where
King and Queen County, 0.55 mi W of St Stephens Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.800, -77.060

Trees were downed along Route 360.

Thunderstorm Wind, Chesterfield

When
April 19, 6:35 PM EST
Where
Chesterfield County, 2.2 mi E of Walthal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.320, -77.360

Trees were downed near Point of Rocks Park.

Thunderstorm Wind, Emporia

When
April 19, 7:14 PM EST
Where
Emporia County, 1.49 mi NNW of Emporia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.700, -77.540

Trees were downed and snapped across the northwest side of Emporia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448680, 448716, 448742, 448717, 448719, 448743, 448744, 448754, 448745, 448746, 448747, 448748, 448755, 448741, 448749, 448750, 448751, 448752, 448753, 448756, 448780, 448758, 448738, 448759, 448739, 448763, 448767, 448769, 448760, 448771, 448761, 448772, 448762, 448777, 448765, 448766, 448740, 448774, 448775, 448779.